Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 261, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 8, 2002, 4:24 PM CDT for Washita County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2002, 4:24 PM CDT (21:24 UTC)
- Expired
- Jun 8, 2002, 5:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Washita County, OK
The radar
The Altus AFB radar (KFDR), 103 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1011 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 082124
SVROKC
OKC149-082215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT SAT JUN 8 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHITA COUNTY IN WESTERN OKLAHOMA
* UNTIL 515 PM CDT
* AT 423 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
MILES SOUTHWEST OF CLOUD CHIEF...MOVING NORTH AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BESSIE...CLOUD CHIEF...CORDELL AND
CORN
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH IS LIKELY
WITH THIS SEVERE THUNDERSTORM.
LAT...LON 3519 9905 3512 9888 3531 9868 3546 9867
3545 9905What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:35 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 8, 3:35 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 335 PM CDT SAT JUN 8 2002 FORECAST IN SHORT TERM AFFECTED BY WEAK S/W LIFTING OUT OF SW FLOW TONIGHT. GREATER AFFECT WILL BE MESOSCALE INFLUENCE AND BOUNDARIES FROM MULTICELL COMPLEX ACROSS WESTCENTRAL OK. STORMS QUITE STG NOW AND SHOULD CONTINUE STRONG INTO THIS EVENING. WINDS ALOFT AROUND 10KTS BETWEEN 800 AND 400 MB ARE LIMITING FACTOR FOR MORE WIDESPREAD SEVERE STORMS. EXPECT STORMS TO WEAKEN AFTER 8PM BUT CANT RULE OUT NEW CONVECTION IN WAA PATTERN AND AHEAD OF WEAK S/W...ESP IN CENTRAL AND SE OK LATER TONIGHT. AFTER TONIGHT...SLT CHC OF CONTINUING CONVECTION IN VERY MOIST AIRMASS IN FAR SE ZONES BUT SHOULD BE TYPICAL EARLY SUMMER DAY OTHERWISE. NEXT MAJOR STORY WILL BE RAPID INCREASE IN H5 HEIGHTS OVER SW TX AHEAD OF LARGE L/W TROUGH IN THE WRN U.S. UNFORTUNATELY ...THIS INCREASE IN H5 HEIGHTS WILL RESULT IN THE DREADED HEAT BOX WHICH SHOULD BRING US UP INTO THE 90S IN MANY AREAS SUNDAY THROUGH TUESDAY. ONLY RELIEF WILL BE IF LARGE TROF IN THE WEST PROGRESSES EAST INTO THE SRN U.S. HEAT BOX RIDGE TO BRING A FRONT THROUGH. ETAX 60-72HR LOOKS LIKE ITS FASTER THAN THE AVN IN THIS SCENARIO. ECMWF LOOKS A LITTLE FAST BRINGING FRONT THROUGH ON WED. CANADIAN SEEMS TO AGREE WITH AVN SO HAVE BLENDED ETAX AND AVN FOR TIMING...WHICH HAPPENS TO AGREE WITH PREV FCST PRETTY WELL ALSO. FCSTID = 13 OKC 70 87 72 89 / 30 10 10 10 HBR 70 92 72 93 / 30 10 10 10 SPS 71 92 73 93 / 30 10 10 10 GAG 70 94 70 95 / 20 0 10 20 PNC 70 89 70 91 / 30 10 10 10 DUA 72 87 73 88 / 30 20 10 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jun 8, 12:00 PM CDT, 4 hours 24 minutes before
OKZ004>048-050>052-TXZ083>090-081900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUN 8 2002
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AFTERNOON HEATING WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS
OF CENTRAL AND SOUTHERN OKLAHOMA THIS AFTERNOON. WEAK MID AND UPPER
LEVEL WINDS SHOULD PREVENT THESE THUNDERSTORMS FROM BECOMING SEVERE.
HOWEVER THESE WEAK WINDS WILL SUPPORT LOCALLY HEAVY RAIN WITH
STRONGER THUNDERSTORMS. SCATTERED THUNDERSTORM DEVELOPMENT IS
EXPECTED TO CONTINUE THROUGH SUNDAY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
JAMESLocal storm report, Jun 8, 3:43 PM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT SAT JUN 08 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0336 PM OAKWOOD OK .75 INCH HAIL
06/08/02 DEWEY REPORTED BY FIRE DEPT.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:19 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 41 min |
| Jun 8, 5:08 PM CDT | Flash Flood Warning | OUN | Washita | 4 hr |
| Jun 8, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 46 min |
| Jun 8, 5:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 38 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.